Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 33, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 11, 2016, 7:27 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 11, 2016, 7:27 PM HST (05:27 UTC)
- Expired
- Dec 11, 2016, 10:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 94 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 5.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
972
WGHW50 PHFO 120527
FFWHFO
HIC009-120830-
/O.NEW.PHFO.FF.W.0033.161212T0527Z-161212T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
727 PM HST SUN DEC 11 2016
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 1030 PM HST
* At 725 PM HST, emergency management reported flash flooding
resulting in the closure of Highway 30 between North Kihei
Junction and Papalaua Wayside Park. Rain was falling at a rate of
1 to 2 inches per hour. Additional flash flooding can be expected
over the next couple of hours until the rains subside.
* Locations in the warning include the island of Maui.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 1030 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Maui in
Maui County.
LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
2064 15646 2079 15647 2081 15663 2093 15670
2101 15667 2104 15660 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2073 15599
$$
Jelsema2 follow-up statements
398
WGHW70 PHFO 120714
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
914 PM HST SUN DEC 11 2016
HIC009-120830-
/O.CON.PHFO.FF.W.0033.000000T0000Z-161212T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
914 PM HST SUN DEC 11 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM HST FOR
THE ISLAND OF MAUI IN MAUI COUNTY...
At 910 PM HST, radar indicated that the heavy rain from earlier this
evening has subsided, but light to moderate rain continues to fall
across the island of Maui. Emergency management has advised that
Highway 30 remains closed between Kihei Junction and Papalaua
Wayside Park due to the heavy rainfall earlier this evening,
therefore the flash flood warning will remain in effect until the
flooding subsides.
Locations in the warning include the island of Maui.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 1030 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
2064 15646 2079 15647 2081 15663 2093 15670
2101 15667 2104 15660 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2073 15599
$$
Jelsema809
WGHW70 PHFO 120829
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1029 PM HST SUN DEC 11 2016
HIC009-120830-
/O.EXP.PHFO.FF.W.0033.000000T0000Z-161212T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1029 PM HST SUN DEC 11 2016
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY WILL
EXPIRE AT 1030 PM HST...
Weather radar indicates that the heaviest rain has pushed offshore.
Therefore the Flash Flood Warning will be allowed to expire at 1030
PM. Light to occasional moderate rainfall continues however, and,
minor flooding of low lying and poor drainage areas may continue for
the next hour or two.
LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
2064 15646 2079 15647 2081 15663 2093 15670
2101 15667 2104 15660 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2073 15599
$$
JelsemaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 11, 3:21 PM HST, 4 hours 6 minutes earlier.
Area forecast discussion, Dec 11, 3:21 PM HST, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 321 PM HST Sun Dec 11 2016 .SYNOPSIS... A gradual improvement in our weather pattern from west to east is expected over the next few days, as moisture associated with a trough of low pressure moves off to the northeast. Weak high pressure will build in to our north with light northeast trade winds filling in beginning on Monday. Another round of unsettled weather is forecast for later in the week as another trough of low pressure takes up residency near the main Hawaiian islands. && .DISCUSSION... Radar imagery shows a band of showers, some locally heavy, moving over portions of Maui County. Cloud top estimates indicate there may be a few embedded thunderstorms in this band. This is due to a shortwave trough moving by just north of the state. Thus have added in a slight chance of thunderstorms for this evening for Maui County and the adjacent coastal waters. Otherwise just a few showers are seen elsewhere across the area. The Wind Advisory for The Big Island Summits has been extended through the day Monday as winds are expected to remain elevated tonight and Monday. Models indicate a decrease in winds Monday night and Tuesday. These winds may continue to cause blowing and drifting snow at times causing hazardous driving conditions and low visibilities. The trough of low pressure that has been affecting our island weather over the past several days will gradually move eastward. This will allow for a gradual improvement in our weather pattern from west to east over the next few days though moisture may linger near Maui County and The Big Island through Monday night. A weak area of high pressure building in from the north behind the trough will allow for our wind flow to become more trade wind like. This weather pattern should stick around through Wednesday. There may be a few showers over windward and mauka areas especially over the east end of the state where more available moisture may reside. Beginning on Thursday, another round of unsettled weather is forecast to occur. A deep trough of low pressure is forecast to dig down from the northwest and take up a position just to the west or northwest of the state for the remainder of the week. There has been model considerable differences between the GFS and ECMWF as well as run to run consistencies. Thus the finer details in the forecast will vary depending on the eventual outcome. In general, a wetter weather pattern will set up later in the week and on into next weekend but the details such as timing and location have yet to be determined. && .AVIATION... A convergence band that has developed over Maui County will lead to widespread MVFR conditions at least into the evening. Localized IFR ceilings and visibilities are also expected in the heavier showers. Lower ceilings will be greatest across southwestern sections of Maui county, including the MKK/LNY airports. An AIRMET is also in effect for mountain obscuration through this area. Stronger convection with the possibility of thunderstorms has prompted an area forecast update. This activity will continue into the evening before diminishing. Drier air already spreading across Kauai/Oahu will lead to more isolated showers with localized MVFR conditions. These interior clouds will diminish with sunset, with widespread land breezes expected again tonight. && .MARINE... The current small northwest swell will continue to lower tonight and Monday. A new, but small northwest swell will gradually fill in overnight, peak late Monday and Monday night...then lower gradually Tuesday and Wednesday. A new north northeast swell is expected to arrive on Tuesday. This swell will continue to build Tuesday night into Wednesday, then lower gradually Thursday and Friday. This swell may cause surf to reach advisory levels along exposed east facing shorelines during the peak of the swell, since the advisory level criteria is lower along east facing shores. The peak of this swell will also coincide with the full moon high tide cycle. The highest tides will occur during the early morning hours with a predicted height of 2.6 feet Tuesday through Thursday mornings. Tide gauges around the state have been running higher than predicted tide levels, so these tides will likely be a bit higher than predicted levels. Another northwest swell is expected to gradually fill in on Thursday, peak on Friday, then lower gradually over the weekend. Surf heights heights will likely peak near or just below advisory levels. There will also be a series of small south swells through most of the week. There is also the likelihood of an increase in short period surf Thursday through Saturday due to an increase in southerly winds over the surrounding coastal waters. Winds and seas are expected to remain below Small Craft Advisory levels over the next several days, though winds and seas may increase enough later in the week and approach advisory levels. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST Monday for Big Island Summits. && Synopsis/Discussion/Marine...Burke Aviation...Bravender
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 6:37 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.